Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Grand Junction, CO

August 14, 2001Montrose County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 14, 2001, 11:19 PM MDT for Montrose County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2001, 11:19 PM MDT (05:19 UTC)
Expired
Aug 15, 2001, 12:00 AM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Montrose County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM MDT, 8 hours 49 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM MDT, 8 hours 49 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT TUE AUG 14 2001

TROUGH AXIS SITUATED OVER NORTHWEST COLORADO WILL CONTINUE TO SHIFT
EASTWARD AND SHUNT DEEPER MONSOONAL MOISTURE AWAY.  NORTHWEST FLOW
BEHIND TROUGH WILL ADVECT DRIER AIR ACROSS THE FORECAST AREA.. MODEL
DATA INDICATE PRECIPITABLE WATER LOWERING TO AROUND 0.5 BY WEDNESDAY
AFTERNOON.  THIS TREND ACCEPTABLE AS WATER VAPOR IMAGERY SHOWS DRIER
AIR OVER NEVADA AND WESTERN UTAH.  SUBSIDENCE AND DRIER AIR WILL DO
BATTLE WITH STRONG SURFACE HEATING AND INSTABILITY WEDNESDAY
AFTERNOON.  ETA MODEL HINTS AT MINOR COLD ADVECTION TO WEAKEN ANY
CAPPING MID LEVEL INVERSION THAT FORMS BEHIND TROUGH AXIS.  WILL GO
ALONG WITH MOS GUIDANCE POPS NEXT TWO DAYS.. IE.. SCATTERED SHOWERS
IN THE MOUNTAINS WITH ISOLATED ACTIVITY IN THE LOWER VALLEYS.
WEATHER PATTERN APPEARS SIMILAR FOR THURSDAY AS LIGHT NORTHWEST FLOW
PERSISTS WITH EMBEDDED IMPULSES.  LOWER LEVEL MOISTURE WILL BE
SUFFICIENT TO KEEP SCATTERED THUNDER THREAT ONGOING INTO THURSDAY.
FRISBIE

EXTENDED:  MODELS FAIRLY CONSISTENT IN MOVING HIGH PRESSURE EAST...
WITH THE RIDGE AXIS REACHING CENTRAL CO BY MONDAY.  ONCE THE
AXIS IS EAST OF US...SOUTHERLY FLOW WILL CARRY SUBTROPICAL MOISTURE
OVER THE FORECAST AREA. UNTIL THEN NORTHWEST FLOW WILL TEND TO KEEP
AREA RELATIVELY DRY. HOWEVER WILL KEEP A SLIGHT CHANCE DOWN SOUTH
THROUGH THE WEEKEND JUST BECAUSE MOISTURE WILL REMAIN MORE ABUNDANT
THERE. DIURNAL HEATING WILL BE ENOUGH FOR AT LEAST A FEW
THUNDERSTORMS EACH AFTERNOON AND EVENING. THEN ON MONDAY...WILL BACK-
PEDAL A BIT IN INTRODUCING POPS OVER THE NORTH. FEEL IT WILL TAKE A
DAY OR SO FOR THE MONSOONAL MOISTURE TO MAKE ITS WAY UP TO THE
NORTHERN ZONES. BUT BY TUE...WILL PRETTY MUCH COVER FORECAST AREA
WITH SLIGHT CHANCE TO CHANCE.

.GJT...NONE.

In the hours before

Special weather statement, Aug 14, 8:48 PM MDT, 2 hours 31 minutes before
COZ007>010-012-150430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MDT TUE AUG 14 2001

...LOCALLY HEAVY RAIN THIS EVENING ACROSS WESTERN COLORADO...

SHOWERS AND THUNDERSTORMS WILL AFFECT THE COLORADO RIVER VALLEY
AND THE CENTRAL MOUNTAINS OF COLORADO THIS EVENING. AT 845 PM...
THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS WAS APPROACHING THE
INTERSTATE 70 CORRIDOR...FROM DE BEQUE TO GLENWOOD SPRINGS. GUSTY
WIND TO 45 MPH WILL PRECEDE THE SHOWERS...FOLLOWED BY A BRIEF
PERIOD OF HEAVY RAIN. LIGHT TO MODERATE RAIN WILL THEN OCCUR FOR A
COUPLE OF HOURS.

RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR HAVE OCCURRED WITH THE
STRONGEST STORMS. THE CONCERN WILL BE FOR AREAS THAT HAVE RECEIVED
ABUNDANT RAINFALL AMOUNTS THE PAST SEVERAL DAYS. THERE WILL BE THE
POTENTIAL FOR ROCK AND MUDSLIDES ALONG I-70 FROM RIFLE THROUGH THE
GLENWOOD CANYON...AND ALONG HIGHWAY 82 AND 133 FROM GLENWOOD
SPRINGS TO CARBONDALE...LATER THIS EVENING.

MOTORISTS SHOULD TAKE EXTRA PRECAUTION WHEN TRAVELING THIS EVENING
AND BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED
TO YOUR LOCAL AND FAVORITE MEDIA SOURCE FOR THE LATEST STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:52 PM MDTSevere Thunderstorm WarningGJTRio Blanco38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.